Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 358, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 8, 2005, 4:03 AM CDT for McCook County, Minnehaha County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2005, 4:03 AM CDT (09:03 UTC)
- Expired
- Sep 8, 2005, 4:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties McCook County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 4:15 AM CDT | HAIL 1 | Humboldt, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 080903 SVRFSD SDC087-099-080945- /O.NEW.KFSD.SV.W.0358.050908T0903Z-050908T0945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 403 AM CDT THU SEP 8 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 445 AM CDT * AT 403 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BALTIC TO 4 MILES WEST OF MONTROSE...OR ALONG A LINE EXTENDING FROM 13 MILES NORTH OF SIOUX FALLS TO 21 MILES NORTH OF PARKER...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HUMBOLDT AROUND 415 AM CDT SHERMAN AROUND 420 AM CDT GARRETSON...CROOKS AROUND 445 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4366 9648 4359 9736 4380 9735 4384 9648 $$ MG
2 follow-up statements
000 WWUS53 KFSD 080919 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 418 AM CDT THU SEP 8 2005 SDC087-099-080945- /O.CON.KFSD.SV.W.0358.000000T0000Z-050908T0945Z/ MINNEHAHA SD-MCCOOK SD- 418 AM CDT THU SEP 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 AM CDT FOR MCCOOK AND MINNEHAHA COUNTIES... AT 418 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF GARRETSON TO HUMBOLDT...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF SIOUX FALLS TO 18 MILES NORTH OF PARKER...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... COLTON AROUND 435 AM CDT GARRETSON...SHERMAN...BALTIC AROUND 445 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN HUMBOLDT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4366 9648 4359 9736 4380 9735 4384 9648 $$ MG
000 WWUS53 KFSD 080945 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 445 AM CDT THU SEP 8 2005 SDC087-099-080955- /O.EXP.KFSD.SV.W.0358.000000T0000Z-050908T0945Z/ MINNEHAHA SD-MCCOOK SD- 445 AM CDT THU SEP 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MCCOOK AND MINNEHAHA COUNTIES EXPIRES AT 445 AM CDT... THE STORMS ARE NO LONGER SEVERE. LAT...LON 4366 9648 4359 9736 4380 9735 4384 9648 $$ MG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:24 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 8, 2:24 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 224 AM CDT THU SEP 8 2005 .DISCUSSION... CONVECTION FOUND ACROSS NORTHERN CWA EARLY THIS MORNING...AND LIFTING NORTHEAST TOWARDS BETTER UPPER LEVEL SUPPORT PER 300-500 QG FORCING. STILL NOT OUT OF THE QUESTION FOR FURTHER DEVELOPMENT SOUTHEAST ALONG MID LEVEL BOUNDARY...SO WILL MAINTAIN FAIRLY HIGH POPS NORTH OF I90 AND EAST OF ABOUT I29 AFTER 12Z. OTHERWISE...UPPER LEVELS BECOME MUCH MORE UNFAVORABLE FOR CONVECTION THIS AFTERNOON AND EVENING AND BETTER MID LEVEL BOUNDARY SHIFTS NORTH AND EAST. SO...LOW POPS IN THE EAST THIS AFTERNOON AND NO MENTION TONIGHT ANYWHERE SEEMS REASONABLE. NEXT BETTER CHANCE FOR THUNDERSTORMS LOOKS TO BE ON MONDAY AS DECENT UPPER LEVEL WAVE MOVES NORTHEAST ACROSS THE WESTERN HIGH PLAINS AND TAIL END OF FORCING TRACKS ACROSS CWA. NOT A REAL HIGH POP TYPE SET UP JUST YET...BUT MAY BUMP POPS A LITTLE OVER NORTHWEST TIER OF COUNTIES. WITH STRONG HIGH ACROSS SOUTHEAST U.S. WILL ALSO NEED TO WATCH OUT FOR ANY WEAK SUBTROPICAL DISTURBANCES THAT COULD SET SOMETHING OFF AHEAD OF STRONGER ENERGY OVER THE CENTRAL U.S. TEMPERATURES NEXT FEW DAYS A LITTLE TRICKY. NORTHERN TIER OF COUNTIES HAS HAD A DECENT AMOUNT OF RAIN THE LAST COUPLE OF DAYS...AND THIS MAY SUPPRESS TEMPERATURES A LITTLE FOR OUR UPCOMING WARM UP INTO THE WEEKEND. OVERALL...NO BIG CHANGES TO FORECAST TEMPERATURES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Sep 7, 4:34 AM CDT, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 434 AM CDT WED SEP 07 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 434 AM CDT WED SEP 07 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED TO ISOLATED THUNDERSTORM ACTIVITY WILL CONTINUE THROUGHOUT MUCH OF THE DAY...BUT MOST OF THIS ACTIVITY IS ONLY EXPECTED TO PRODUCE LIGHTNING AND LOCALLY HEAVY RAINFALL. THE BEST CHANCE WILL BE NORTH OF INTERSTATE 90 THIS MORNING AND OVER NORTHWEST IOWA THIS AFTERNOON. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP WEST OF THE AREA TONIGHT...THEN MOVE MAINLY INTO AREAS NORTH OF INTERSTATE 90. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1000 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 8, 12:17 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM HAIL HURON 44.36N 98.22W
09/08/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
&&
BTLocal storm report, Sep 8, 2:43 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 AM CDT THU SEP 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM TSTM WND DMG 3 S LAKE PRESTON 44.32N 97.38W
09/08/2005 KINGSBURY SD TRAINED SPOTTER
POWER OUT AND TREE BRANCHES DOWN
&&
JSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 11:18 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 57 min |
| Sep 8, 12:09 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 51 min |
| Sep 8, 12:50 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 40 min |
| Sep 8, 1:25 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 35 min |
| Sep 8, 1:44 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 46 min |
| Sep 8, 2:10 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 50 min |
| Sep 8, 2:24 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Lake | 51 min |
| Sep 8, 2:41 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 40 min |
| Sep 8, 3:02 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 30 min |
| Sep 8, 4:12 AM CDT | Flash Flood Warning | FSD | Minnehaha | 2 hr |
| Sep 8, 4:34 AM CDT | Flash Flood Warning | FSD | Lincoln | 116 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.